Risk factors for symptomatic hyperlactatemia and lactic acidosis among combination antiretroviral therapy-treated adults in Botswana: Results from a clinical trial
Publish Year : 2012
Nucleoside analogue reverse transcriptase inhibitors are an integral component of combination antiretroviral treatment regimens. However, their ability to inhibit polymerase-γ has been associated with several mitochondrial toxicities, including potentially life-threatening lactic acidosis. A total of 650 antiretroviral-naive adults (69% female) initiated combination antiretroviral therapy (cART) and were intensively screened for toxicities including lactic acidosis as part of a 3-year clinical trial in Botswana. Patients were categorized as no lactic acidosis symptoms, minor symptoms but lactate <4.4 mmol/liter, and symptoms with lactate ≥4.4 mmol/liter [moderate to severe symptomatic hyperlactatemia (SH) or lactic acidosis (LA)]. Of 650 participants 111 (17.1%) developed symptoms and/or laboratory results suggestive of lactic acidosis and had a serum lactate drawn; 97 (87.4%) of these were female. There were 20 events, 13 having SH and 7 with LA; all 20 (100%) were female (p<0.001). Cox proportional hazard analysis limited to the 451 females revealed that having a higher baseline BMI was predictive for the development of SH/LA [aHR=1.17 per one-unit increase (1.08-1.25), p<0.0001]. Ordered logistic regression performed among all 650 patients revealed that having a lower baseline hemoglobin [aOR=1.28 per one-unit decrease (1.1-1.49), p=0.002] and being randomized to d4T/3TC-based cART [aOR=1.76 relative to ZDV/3TC (1.03-3.01), p=0.04] were predictive of the symptoms and/or the development of SH/LA. cART-treated women in sub-Saharan Africa, especially those having higher body mass indices, should receive additional monitoring for SH/LA. Women presently receiving d4T/3TC-based cART in such settings also warrant more intensive monitoring.